Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

March 1, 2012Fayette County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 1, 2012, 3:23 AM EST for Fayette County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2012, 3:23 AM EST (08:23 UTC)
Expired
Mar 1, 2012, 4:00 AM EST
In force
37 min
Issued by
NWS Atlanta, GA

County Fayette County, GA

The radar

The Atlanta radar (KFFC), 9 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.4 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WWUS82 KFFC 010823
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 AM EST THU MAR 1 2012

GAZ054-010900-
323 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN FAYETTE COUNTY
UNTIL 400 AM EST...

AT 320 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF PEACHTREE CITY...MOVING EAST AT
40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS FAYETTE
COUNTY THROUGH 400 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE PEACHTREE CITY...STARRS MILL...BROOKS...LAKE HORTON...INMAN
AND WOOLSEY.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3344 8439 3342 8440 3341 8439 3336 8440
      3332 8438 3329 8442 3326 8443 3327 8450
      3333 8452 3335 8457 3340 8461 3345 8463
TIME...MOT...LOC 0823Z 280DEG 35KT 3339 8465

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 1, 1:35 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 1, 1:35 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 AM EST THU MAR 1 2012

.UPDATE...
QUICK UPDATE TO POPS AND WX BASED ON TRENDS. SEVERE CONVECTION
MOSTLY FAILED TO MATERIALIZE OVER CWA...HOWEVER FRONT AND INGREDIENTS
FOR DEEP CONVECTION REMAIN TO OUR NORTH AND WEST. MLCAPE 250-750
J/KG AND 0-1KM BULK SHEAR AND SRH QUITE HIGH FROM ERN TN TO SRN
AL. STP REMAINS AROUND 1-3 IN THIS AXIS. STORMS ARE INDEED FIRING
AGAIN IN NE TN AND ERN KY CLOSER TO FRONT. VERY ISOLD SHRA IN FAR
NE AL AND NW GA FORMING IN STG LOW LEVEL WAA AS WELL. CANT RULE
OUT ISOLD TSRA SNEAKING IN TO ANY PART OF CWA EXCEPT FAR SOUTH.
ATTM DO NOT THINK ANY STORM THAT DEVELOPS WILL BE SEVERE BUT COULD
APPROACH OR BRIEFLY EXCEED THAT LEVEL. WILL CONTINUE TO MONITOR.
LATEST MODEL GUIDANCE SHOWS NEXT CHC FOR STORMS STILL ON TRACK
FOR LATE FRIDAY NIGHT.

SNELSON

&&

.PREV DISCUSSION... /ISSUED 924 PM EST WED FEB 29 2012/

UPDATE...IT IS ALL ABOUT TIMING THIS TIME OF YEAR FOR SEVERE
STORMS AND THUS FAR THE INSTABILITY AND SHEAR HAVE BEEN OUT OF
PHASE. THIS HAS RESULTED IN LINE OF SHOWERS AND EMBEDDED
THUNDERSTORMS WITH A CONSIDERABLE WEAKENING TREND AS IT SAGS SOUTH
INTO THE ATLANTA METRO. STILL HAVE A SECOND WAVE OF DIFFERENTIAL
PVA TO MOVE ACROSS DURING THE OVERNIGHT HOURS WHICH THE WRF HAS
BEEN KEYING ON FOR ADDITIONAL DEVELOPMENT TONIGHT. FEEL BASED ON
UPSTREAM CONVECTION WHICH HAS ALSO BEEN WEAK THAT CHANCES FOR ANY
STRONG OR SEVERE STORMS IS LIMITED. WILL BE UPDATING FORECAST AND
GRAPHICAST TO TONE DOWN WORDING SIGNIFICANTLY.

PREV DISCUSSION... /ISSUED 247 PM EST WED FEB 29 2012/

SHORT TERM /TONIGHT THROUGH FRIDAY/...
PRIMARY CONCERN IN THE SHORT TERM ARE AT LEAST TWO POSSIBLE ROUNDS
OF SEVERE WEATHER. THE FIRST ROUND APPEARS POSSIBLE AFTER 00Z
TONIGHT AND INTO THE MORNING HOURS OF THURSDAY. A COLD FRONT IS
EXPECTED TO PUSH INTO THE STATE THIS EVENING THROUGH TOMORROW AND
THEN STALL OUT OVER CENTRAL GEORGIA THURSDAY. LOCAL 4KM WRF MODEL
SUGGESTS CONVECTION COULD LAST FROM 00Z TO ALMOST 12Z ACROSS THE
NORTHERN CWA AS THE FRONT STALLS OUT. LARGE 0 TO 3 KM HELICITY
VALUES OF 400 TO 600 ARE FORECAST FOR FAR NORTHERN GEORGIA ALONG
WITH MUCAPE AROUND 500 TO 1000 J/KG SPC SUGGESTS THAT RISK OF
ROTATING UPDRAFTS. 0 TO 6 KM BULK SHEAR VALUES ARE EXCEEDING 60
KNOTS IN MOST OF THE CWA. EXPECT THE STORM MODE IN THE EVENING TO BE
BROKEN LINES WITH POSSIBLE EMBEDDED SUPERCELLS. MAIN THREAT IN THE
EVENING ARE STRONG WINDS...TORNADOES AND SOME HAIL. AS THE FRONT
AND 0 TO 6 KM SHEAR VECTOR BECOMES MORE PARALLEL TO EACH
OTHER...EXPECT THE STORM MODE TO CHANGE INTO LINEAR STORMS. WHEN
THE STORMS BECOME MORE LINEARLY ORGANIZED EXPECT A WIND THREAT TO
BECOME THE MAIN HAZARD WITH POSSIBLE EMBEDDED TORNADOES. SPC HAS
ALSO ISSUED A MODERATE RISK FOR SEVERE WEATHER FOR FAR NORTHERN
GEORGIA WITH A POSSIBILITY OF STRONG TORNADOES. THIS IS DEFINITELY
THE CASE IN FAR NORTHERN GEORGIA. PEOPLE IN NORTHERN AND CENTRAL
GEORGIA SHOULD REVIEW SEVERE WEATHER SAFETY RULES BEFORE THIS
EVENT OCCURS. FOR MORE INFORMATION PLEASE SEE OUR MULTIMEDIA
BRIEFING ON THIS EVENT AT WWW.WEATHER.GOV/ATLANTA.

THE STALLED OUT COLD FRONT ACROSS CENTRAL GEORGIA WILL THEN START
TO MARCH NORTH AS A WARM FRONT ON FRIDAY. AS THIS SYSTEM MOVES
NORTH WE HAVE ANOTHER POSSIBILITY OF RAIN AND THUNDERSTORMS AND
POSSIBLY SEVERE THUNDERSTORMS IN NORTHERN GEORGIA AGAIN.

POPULATED THE GRIDS WITH THE MAV AND ADJUSTED OVERNIGHT TEMPS UP
TO ACCOUNT FOR HIGHER DEWPOINTS IN FRONT OF THE FRONT. OTHERWISE
HAVE BLENDED THE HIGH TEMPERATURES BETWEEN THE MAV...MET AND
PREVIOUS FORECAST. ALSO INCREASED THE DEWPOINTS TO MORE
REPRESENTATIVE VALUES.

26

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 347 AM EST WED FEB 29 2012/
THE COLD FRONT MENTIONED ABOVE STALL ACROSS CENTRAL/SOUTH GA THU
BEFORE GETTING PULLED BACK NORTH AS A WARM FRONT THU NIGHT AS NEXT
LOW CENTER DEVELOPS. A CLOSED LOW CENTER DEVELOPS OVER OK FRI
MORNING AND LIFTS NE INTO THE GREAT LAKES STATES AS IT DEEPENS
THROUGH SAT MORNING. THIS LOW CENTER PULLS THE FIRST COLD FRONT
NORTHWARD AS A WARM FRONT FRIDAY WITH A SECOND COLD FRONT PUSHING
INTO OUR AREA SAT MORNING. THIS PATTERN WILL PUT GA IN THE WARM
MOIST SECTOR AGAIN DURING THE PRIME HEATING OF THE DAY FRI.
INSTABILITY INDICES PEAK FRI AFTERNOON WITH MUCAPES AROUND 300-500
J/KG AND 0-6KM BULK SHEAR IN THE 50-60 KT RANGE. THIS IS BEGINNING
TO LOOK LIKE IT WILL BE A REPEAT OF WHAT IS EXPECTED TODAY. THIS
IS WHY SPC HAS PUT NW GA UNDER A SLIGHT RISK FOR FRI. WILL
DEFINITELY SEE SOME THUNDERSTORMS FRI JUST NOT SURE ON THE
INTENSITY OF THE STORMS JUST YET. THE FRONT SWEEPS THROUGH THE
STATE SAT MORNING WITH A LARGE HIGH PRESSURE RIDGE BUILDING IN
FROM TX SAT AFTERNOON. THIS RIDGE SETS UP OVER GA AND KEEPS THE
AREA DRY THROUGH THE MIDDLE OF NEXT WEEK. TEMPS FINALLY GET DOWN
TO NEAR SEASONAL NORMS DAYS 4-7.

AVIATION...
06Z UPDATE...
MVFR CIGS PREVAIL OVER MOST OF THE TAF SITES AT THIS TIME. RADAR
SHOWS A CLUSTER OF TSTMS IN EAST CENTRAL AL MOVING AT 50 KTS TOWARD
FTY AND ATL. EXPECTING TSTMS TO AFFECT ATL AND METRO AIRPORTS
BETWEEN 07Z AND 10Z. OTHERWISE...THE COLD FRONT HAS ENTERED
NORTHWEST AL AND SHOULD ENTER NORTHWEST GA AROUND 08Z. THE NAM AND
GFS MODELS DIFFER ON WHETHER THE FRONT WILL PASS THROUGH ATL.
CURRENT THINKING IS IT WILL END UP JUST SOUTH OF ATL BY 14Z THEN
STALL AND GRADUALLY MOVE NORTH AS A WARM FRONT DURING THE REST OF
THE DAY. MVFR CIGS WITH SCATTERED TSTMS WILL BE AHEAD AND ASSOCIATED
WITH THE FRONT UNTIL THE ATMOSPHERE HAS TIME TO STABILIZE IN THE
MORNING. EXPECTING VFR CONDITIONS BY AFTERNOON. SOUTHWEST WIND 5 TO
10 KTS WILL BRIEFLY SHIFT TO WEST TO NORTHWEST THIS MORNING THEN
BECOME SOUTHWEST AGAIN IN THE AFTERNOON.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE IN ALL ELEMENTS.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          61  75  57  73 /  70  30  50  70
ATLANTA         64  73  61  74 /  40  30  60  60
BLAIRSVILLE     57  70  49  68 /  30  20  50  70
CARTERSVILLE    57  73  57  75 /  40  30  60  70
COLUMBUS        64  76  65  78 /  30  30  30  20
GAINESVILLE     61  73  57  70 /  40  30  60  70
MACON           64  77  62  78 /  20  30  60  20
ROME            56  73  57  76 /  30  30  60  70
PEACHTREE CITY  62  73  59  75 /  50  30  60  40
VIDALIA         64  78  65  80 /  20  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13
Hazardous weather outlook, Feb 29, 10:26 PM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1026 PM EST WED FEB 29 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020330-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1026 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.SYNOPSIS...
A LARGE FRONTAL SYSTEM MOVING THROUGH THE EASTERN UNITED STATES
WILL BE ENTERING THE PEACH STATE OVERNIGHT. IT WILL CONTINUE
MOVING SOUTHEAST THROUGH GEORGIA INTO THURSDAY.

.PRIMARY HAZARDS...
ISOLATED THUNDERSTORMS MAY HAVE OCCASIONAL CLOUD-TO-GROUND
LIGHTNING...GUSTY WINDS...AND SMALL HAIL.

.DISCUSSION...
AMPLE INSTABILITY...VERTICAL WIND SHEAR...AND AVAILABLE MOISTURE
COMBINE TO ALLOW THUNDERSTORM-RELATED HAZARDS THROUGH THE
OVERNIGHT AHEAD OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ISOLATED SEVERE STORMS EXPECTED AGAIN FRIDAY AND FRIDAY
NIGHT...OTHERWISE NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

10

In the hours before

Special weather statement, Mar 1, 3:10 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 AM EST THU MAR 1 2012

GAZ053-010845-
310 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN COWETA COUNTY
UNTIL 345 AM EST...

AT 306 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARNCO-SARGENT...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 MPH ARE POSSIBLE AS THIS STORM MOVES ACROSS COWETA
COUNTY THROUGH 345 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE ARNCO-SARGENT...DUNAWAY GARDENS...NEWNAN...MADRAS...THOMAS
CROSSROADS...CANNONGATE...SHARPSBURG AND TURIN.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
AROUND LIGHT...UNSECURED OBJECTS.

&&

LAT...LON 3349 8486 3349 8461 3348 8463 3340 8461
      3334 8456 3329 8456 3336 8490
TIME...MOT...LOC 0810Z 279DEG 30KT 3341 8481
Special weather statement, Mar 1, 3:23 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 AM EST THU MAR 1 2012

GAZ054-010900-
323 AM EST THU MAR 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN FAYETTE COUNTY
UNTIL 400 AM EST...

AT 320 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF PEACHTREE CITY...MOVING EAST AT
40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS FAYETTE
COUNTY THROUGH 400 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM
INCLUDE PEACHTREE CITY...STARRS MILL...BROOKS...LAKE HORTON...INMAN
AND WOOLSEY.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3344 8439 3342 8440 3341 8439 3336 8440
      3332 8438 3329 8442 3326 8443 3327 8450
      3333 8452 3335 8457 3340 8461 3345 8463
TIME...MOT...LOC 0823Z 280DEG 35KT 3339 8465

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 7:35 PM ESTSpecial Weather StatementFFCChattooga, Floyd55 min
Feb 29, 7:42 PM ESTSevere Thunderstorm WarningFFCChattooga, Floyd33 min
Mar 1, 3:10 AM ESTSpecial Weather StatementFFCCoweta35 min
Mar 1, 9:35 AM ESTSpecial Weather StatementFFCWashington40 min
Mar 1, 10:16 AM ESTSpecial Weather StatementFFCJefferson44 min
Mar 1, 1:47 PM ESTSpecial Weather StatementFFCEmanuel, Treutlen28 min
Mar 1, 1:54 PM ESTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Treutlen51 min
Mar 1, 3:15 PM ESTSpecial Weather StatementFFCChattahoochee, Marion, Schley45 min
Mar 1, 4:14 PM ESTSpecial Weather StatementFFCDooly, Macon46 min
Mar 1, 5:09 PM ESTSpecial Weather StatementFFCBleckley, Houston, Peach, Twiggs36 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.